Iowa, 2008

Flash Flooding in Iowa, June 27, 2008

June 27, 2008 · NWS DVN · 2 events in 2 counties and zones

A heavy rain-producing thunderstorm moved across eastern Keokuk and Washington Counties during the early morning hours of June 27th resulting in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A heavy rain-producing thunderstorm moved across eastern Keokuk and Washington Counties during the early morning hours of June 27th resulting in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 2:40 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 27, 2:40 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT FRI JUN 27 2008

.SYNOPSIS...
THUNDERSTORMS HAVE BEGUN ERUPTING OVER PAST COUPLE HOURS ALONG
ELEVATED WARM FRONT...AND AXIS OF WEAK PRESSURE FALLS...ROUGHLY
FROM KUIN THROUGH KFFL TO KTNU. 07Z MSAS ANALYSIS INDICATED TWO
MAIN SURFACE LOWS OVER THE REGION...ONE OVER NORTHEAST SD AND THE
OTHER OVER SW KS. IN BETWEEN WAS THE SURFACE COLD FRONT THAT WILL
ADVANCE EASTWARD THROUGH THE CWA THIS EVENING AS A VIGOROUS UPPER
SHORTWAVE PUSHING INTO SOUTHERN SASK DEEPENS INTO A CLOSED LOW AS
IT ADVANCES INTO THE UPPER MS VALLEY EARLY SAT. LIFT AHEAD OF THIS
FEATURE...ALONG WITH INCREASING DEEP SHEER AND A HIGH PW AIRMASS
WILL CONTINUE LIKELIHOOD OF SEVERAL THUNDERSTORM COMPLEXES WITH
THREAT OF HEAVY RAINFALL SECONDARY SEVERE POTENTIAL.

&&

.SHORT TERM...TODAY AND TONIGHT...
CURRENT MCS DEVELOPING OVER SW CWA AND NEW CONVECTION DEVELOPING
ALONG THE ELEVATED WARM FRONT AHEAD OF AN MCS MOVING INTO NW IA
WILL ADVANCE ACROSS THE CWA THIS MORNING. HOW LONG THIS AND
ASSOCIATED STABILIZING COOL POOL LINGERS THIS MORNING IN ITS WAKE
WILL BE CRITICAL TO SEVERE STORM POTENTIAL AS STRONGER SYNOPTIC
LIFT APPROACHES THIS AFTERNOON AND EVENING. OF MORE IMPORTANCE
WILL BE HEAVY RAINFALL RATES IN THIS AIRMASS WITH PW VALUES IN
EXCESS OF 1.8 INCHES AND H8 DEWPOINTS AROUND 18 DEG C. ALREADY
HAVE FLASH FLOOD WATCH OUT FOR ENTIRE CWFA...WITH THE FAR SOUTH
AND SW REMAINING MOST VULNERABLE IN NEAR TERM WHERE THUNDERSTORMS
ON-GOING AND 6 HOUR FLASH FLOOD GUIDANCE VALUES WELL BELOW 2
INCHES DUE TO RECENT RAIN EVENTS. WITH POTENTIAL FOR AT LEAST ONE
OR MORE MCS/S TO ADVANCE ACROSS THE AREA THIS AFTERNOON AND
EVENING WITH LOW CONFIDENCE ON TRACK OR HEAVIEST QPF
PLACEMENT...HAVE EXTENDED THIS WATCH OUT TO MIDNIGHT TONIGHT.

BULK OF THUNDERSTORMS SHOULD SHIFT E AND S OF THE CWFA LATE
TONIGHT WITH THE COLD FRONTAL PASSAGE AND PASSING OF THE SHORTWAVE
OUT AHEAD OF THE MAIN LOW DROPPING INTO THE UPPER MS VALLEY. HAVE
MAINTAINED PREVIOUS FORECAST WITH POPS TRAILING OFF TO SLIGHT
CHANCES IN NW AFTER MIDNIGHT...WITH LIKELY CONTINUING IN FAR SE.
..SHEETS..

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
RETURN TO SEASONABLY MILD CONDITIONS AND MOSTLY DRY THIS WEEKEND INTO
EARLY WEEK MAIN FORECAST ISSUE...

IGNORING TYPICAL PROBLEMS ALL SOLUTIONS ROUTINELY HAVE WITH SUMMER
CONVECTION IN WEAK SHEAR...FORCING WITH HIGH MOISTURE LEVELS.  MODELS
INITIALIZE AND VERIFY SEASONABLY WELL ON MOST LARGE SCALE FEATURES
WITH HI-RES ECMWF AND UKMET USED FIRST 60 HRS WITH MODEST INPUTS FROM
80KM NAM-WRF WHICH IS A BIT TOO MOIST AND GFS WHICH IS A BIT TOO
DRY.   BEYOND 60 HRS...TRENDED TOWARD MORE CONSISTENT HI-RES ECMWF
WITH SOME THERMAL INPUTS FROM GFS/GEFS.

SATURDAY...A WARM AND BREEZY DAY AS MOST OF AREA TO BE IN DRY SLOT
AFTER FRIDAY NIGHT FRONT SWEEPS THOUGH.  THIS WITH HEATING TO ALLOW
DEEP MIXING BY MID DAY...RESULTING IN SUPERADIABATIC LAPSE RATES AND
LOTS OF MOMENTUM TRANSFER TO SURFACE.  BECAUSE OF THIS...HAVE UPPED
MAX TEMPERATURES ALL BUT FAR NW.  ANALYSIS OF MIXING POTENTIAL
SUGGESTS SE 1/2 TO 2/3 OF AREA STILL MAY BE A DEGREE OR TWO TOO COOL
AS MIXING TO AOA 800 MB WITH SUGGESTION TO NEAR 700 MB POSSIBLE. SOME
WRAP AROUND MOISTURE TO ARRIVE LATE PM IN FAR NW WITH SOME POTENTIAL
FOR BRIEF STORMS/SHOWERS IN MID TO LATE PM WITH PEA SIZED HAIL RISK
SUGGESTED FROM CAPE AOB 400 J/KG AND LOW WBZ 7-8,000 AGL.  PASS FOR
LATER SHIFTS TO ASSESS WITH ALSO POTENTIAL FOR SOME GUSTS IN PM IN
DRY SLOT TO REACH 30+ MPH.

SATURDAY NIGHT AND SUNDAY...LOTS OF LOW LEVEL MOISTURE AND CYCLONIC
CONVERGENCE SUPPORTING SHRA AND ISOLATED TSRA SUNDAY PM AS COOLER AIR
MOVES IN.  MINS TO STAY MAINLY IN LOWER 60S WITH SOME UPPER 50S DUE
TO CLOUDS AND PRECIPITATION OVERNIGHT. HIGHS UNDER A MOSTLY CLOUDY
SKY UNTIL LATE PM TO STAY MAINLY IN MID TO UPPER 70S WITH A BREEZY NW
WIND OF 10 TO 20+ MPH FOR A COOL TO MILD SUMMER DAY.   ANY
PRECIPITATION THAT DOES FALL TO BE SPOTTY AND LIGHT WITH POPS AOB 30
AS DECENT UPPER LEVEL DEFORMATION ZONE SLIDES EAST.  SPRINKLES MAY BE
MORE COMMON AND WILL LEAVE FOR LATER SHIFTS TO RECONSIDER.

SUNDAY NIGHT THROUGH TUESDAY...MOSTLY FAIR AND QUIET WITH HIGH
PRESSURE OVERHEAD TO KEEP REGION DRY WITH SLIGHTLY BELOW NORMAL
TEMPERATURES WARMING TO NEAR NORMAL ON TUESDAY. MIN TEMPERATURES
MONDAY AM WITH GOOD RADIATIONAL COOLING MAY NEED FURTHER TRIMMING AND
ALSO AGAIN TUESDAY AM.  HUMIDITIES TO STAY RELATIVELY LOW AS SOUTH
WINDS NOT TO KICK IN UNTIL LATE TUESDAY AS SURFACE HIGH MOVES SLOWLY
EAST.

WEDNESDAY INTO THURSDAY...ANOTHER DECENT UPPER LEVEL TROUGH AND
SURFACE FRONT TO PASS WITH ONE OR MORE EPISODES OF STORMS AND
SHOWERS.  PROGGED SEASONABLE MOISTURE LEVELS...MODERATE INSTABILITY
SUGGEST SOME SEVERE AND HEAVY RAINS RISK FOR LATER SHIFTS TO ASSESS.
WILL MENTION IN UPCOMING HAZARDOUS WEATHER OUTLOOK.   ..NICHOLS..

&&

.AVIATION...
SEVERAL THUNDERSTORM CLUSTERS WILL IMPACT THE REGION IN A VERY MOIST
AND UNSTABLE AIRMASS. INITIAL ROUND OF THUNDERSTORMS WILL IMPACT
BRL...CID AND MLI BEFORE SUNRISE...AND POSSIBLY REACH DBQ AROUND
SUNRISE. THESE WILL DROP CONDITIONS INTO MVFR AND BRIEFLY IFR
PRIMELY DUE TO VISIBILITY REDUCTIONS IN HEAVY RAIN. ADDITIONAL
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH A POTENTIAL FOR
DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORM PROBABILITIES
WILL BE KEPT IN 30 PERCENT RANGE WHERE POSSIBLE IN TERMINAL
FORECASTS...WITH BETTER COVERAGE THIS EVENING POSSIBLY WARRANTING
UPDATE TO TEMPO GROUPS IN NEW FORECASTS. THUNDERSTORMS WILL SHIFT
EAST OF THE AREA WITH THE PASSAGE OF THE SURFACE COLD FRONT AFTER
MIDNIGHT WITH CONDITIONS PRIMARILY VFR INTO SAT MORNING. ..SHEETS..

&&

.HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ON MOST AREA RIVERS WITH RIVER
LEVELS GENERALLY FALLING FROM LAST COUPLE WEEK RECORD CRESTS. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING THAT MAY ALLOW FOR SOME
HIGHER CRESTS AT LOCATIONS THAT RECEIVE MORE THAN A COUPLE INCHES.
SEE LOCAL RIVER FLOOD PRODUCTS AND EXISTING FLASH FLOOD WATCH FOR
FURTHER INFORMATION.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Jun 26, 4:00 AM CST, 23 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU JUN 26 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL END THIS MORNING FOLLOWED BY A PERIOD OF QUIET
WEATHER THROUGH EARLY AFTERNOON.

LATER THIS AFTERNOON AND TONIGHT...THUNDERSTORMS WILL DEVELOP RAPIDLY
AND QUICKLY EVOLVE INTO A LARGE THUNDERSTORM COMPLEX. THE POTENTIAL
EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON
AND EVENING DUE TO THE EXTREME INSTABILITY THAT DEVELOPS DURING THE
DAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS BUT LARGE HAIL WILL
ALSO BE POSSIBLE.

AFTER SUNSET...THE SEVERE THREAT WILL EVOLVE INTO A HEAVY RAIN
THREAT. HOWEVER...ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE LATE
TONIGHT. THE AREA MOST AT RISK FOR HEAVY RAINFALL IS ALONG AND NORTH
OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE FRIDAY MORNING BEFORE
ENDING. A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY
AFTERNOON AND NIGHT ALLOWING A NEW ROUND OF THUNDERSTORMS TO
DEVELOP. MULTIPLE THREATS WILL BE POSSIBLE WITH THIS ROUND OF STORMS
AND THE POTENTIAL EXISTS FOR ANOTHER SIGNIFICANT SEVERE WEATHER
OUTBREAK.

SEVERE STORMS WITH DAMAGING WIND AND HAIL ARE EXPECTED FRIDAY
AFTERNOON AND EVENING. THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE
ALSO INDICATE A THREAT OF HEAVY RAINFALL.

ON SATURDAY...LINGERING THUNDERSTORMS WILL BE POSSIBLE DURING THE
MORNING WITH ADDITIONAL DEVELOPMENT DURING THE AFTERNOON. CURRENT
INFORMATION SUGGESTS THAT THIS ROUND OF STORMS SHOULD NOT BE
SEVERE.

ON SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON.

TUESDAY NIGHT INTO WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS AFTERNOON
THROUGH FRIDAY EVENING.

The radar

The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 27, 3:46 AM CST to 6:00 AM CST
Where
Washington County, 6.08 mi W of West Chester to 2.19 mi W of West Chester
Cause
Heavy Rain
Reported by
Public
Coordinates
41.340, -91.947

Truck drivers reported flash flooding of Highway 92 just east of the Washington-Keokuk county line at 4:46 am and 5:08 am June 27. This report was relayed by law enforcement dispatch officials.

Flash Flood, Keokuk

When
June 27, 4:15 AM CST to 6:15 AM CST
Where
Keokuk County, 0.12 mi ENE of Keota to 1.3 mi S of Keota
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.371, -91.968

Heavy rains resulted in flash flooding in Keota, IA during the early morning hours of June 27. Some homes in Keota reported flooded basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114897, 114902.